The UK regulator, the Medicines and Healthcare products Regulatory Agency, has issued a warning to doctors that Eli Lilly’s AHDH treatment, Strattera (atomoxetine), has been associated with liver damage.
In a notice posted on its website yesterday, the MHRA said that a review of Stattera, which has been available in the UK since last summer [[12/07/04c]], had suggested the liver reactions were rare but serious, affecting less than one in every 50,000 patients.
Professor Gordon Duff, chairman of the committee on safety of medicines, said: “It is therefore important that we take a balanced approach to this new advice. Parents should not be dissuaded from having their children treated with this medicine but it is right that they should be aware of possible, but rare, side effects.” The CSM has advised that further work should be undertaken to establish what may be causing these side effects in a small minority of patients, as this will in time help to identify those who may be more likely to be affected.
Back in December, Lilly issued a letter in the US warning doctors against prescribing Strattera in patients with jaundice or who show signs of liver problems, after the discovery of two reported cases of severe liver injury in patients who had taken the medication [[20/12/04d]].